Nithyananda K. Chowta, Mukta N. Chowta,1 John Ramapuram, Pramod Kumar,2 and Abul Fazil
A 38-year-old Asian Indian male patient presented with a rapidly progressive generalized eruption with fever. Patient was diagnosed as having secondarily generalized complex partial seizures 3 weeks prior to the current illness and was prescribed carbamazepine at the dose of 100mg twice daily with slow up-titration of the dose to 300mg twice daily. On the18th day of carbamazepine, patient developed blisters which first appeared on the trunk, chest, and arms. It was associated with fever and headache. Patient consulted a local ayurvedic doctor and was prescribed some ayurvedic medication. Later patient developed fluid filled lesions all over the body, eyes, mouth and genitalea. Patient also had breathlessness. He had no personal or family history of skin diseases.
Physical examination showed hypotension (systolic blood pressure 90mmHg) and tachypnoea (respiratory rate 50/minute). Patient was febrile. Clinical examination of the skin revealed a generalized peeling of the skin with crusting seen almost all over the body including scalp and genitalea [Figure 1]. The Nikolsky sign was positive. The erythematous rash was covering almost all over the body with epidermal detachment of 70% body surface area. There was loss of eye lashes, congestion of conjunctiva with mucopurulent discharge and exposure keratitis. There was no hepatosplenomegaly or lymphadenopathy. His total white blood cell count was 4.59 × 109/L (normal 4–10 × 109/L). No atypical lymphocytosis or eosinophilia was noted. Platelet count was normal. Hemoglobin was low (10.8g/dl). Liver function tests showed elevated aspartate aminotransferase (AST) 170 (normal 10–45) U/L and elevated alanine aminotransferase (ALT) 87 (normal6–48) U/L. Serum creatinine was 1.3gm/dL. Patient had hyponatremia (Na+ 120mmol/L) and hyperkalemia (K+ 7.9mmol/L), which was corrected appropriately. Wound swabs of the lesions grew Staphylococcus aureus and Psuedomonas aeruginosa.
The clinical impression was TEN induced by carbamazepine. Carbamazepine was stopped immediately. He was given high dose intravenous betamethasone and topical mupirocin, fusidic acid. Patient was put on prophylactic mechanical ventilation in view of worsening tachypnoea. The erosions were smeared with fusidic acid and betamethasone combination and covered with sterile paraffin gauge. The patient was made to lie down on sterile banana leaf to prevent sticking of the skin to cotton bed. Eye lesions were treated with topical antibiotic preparations (ciprofloxacin, gentamicin, chloramphenicol, moxifloxacin+dexamethasone) and ocular lubricant solution (lacrigel). Eyes were covered with saline soaked sterile pads. Patient was also treated with parenteral piperacillin+tazobactum combination and linezolid. Supportive treatment given includes parenteral opioids (fentanyl, pentazocine) for pain management, intravenous fluids and intravenous albumin. Nutrition was maintained by giving protein powder preparation through Ryle’s tube. Patient was started on levetiracetam for complex partial seizures on the fourth day of admission. He was switched over to oral betamethasone once the lesions started healing. Betamethasone was slowly tapered and stopped after 4 weeks. Lesions healed with postinflammatory hyperpigmentation by third week of illness. After one month, the progression of the skin lesions halted and general condition of the patient was improved. As a sequelae, on follow-up patient had developed hypertrophic scars in some areas.
- Martin T, Li H. Severe cutaneous adverse drug reactions: A review on epidemiology, etiology, clinical manifestation and pathogenesis. Chin Med J. 2008;121:756–61. [PubMed] [Google Scholar]
- Roujeau JC, Guillaume JC, Fabre JP, Penso D, Flechet ML, Girre JP. Toxic epidermal necrolysis (Lyell syndrome).Incidence and drug etiology in France, 1981-1985. Arch Dermatol. 1990;126:37–42. [PubMed] [Google Scholar]
- Roujeau JC, Stern RS. Severe adverse reactions to drugs. N Engl J Med. 1994;331:1272–85. [PubMed] [Google Scholar]
- Sevketoglu E, Hatipoglu S, Akman M, Bicer S. Toxic epidermal necrolysis in a child after carbamazepine dosage increment. Pediatr Emerg Care. 2009;25:93–5. [PubMed] [Google Scholar]
- Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine – The commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: A study of 7 years. Indian J Dermatol Venereol Leprol. 2005;71:325–8. [PubMed] [Google Scholar]
- Avakian R, Flowers FP, Araujo OE, Ramos-Caro FA. Toxic epidermal necrolysis: A review. J Am Acad Dermatol. 1991;25:69–79. [PubMed] [Google Scholar]
- Saha K. Toxic epidermal necrolysis: Current concepts in pathogenesis and treatment. Indian J Dermatol Venereol Leprol. 2000;66:10–7. [PubMed] [Google Scholar]
- Frisch PO, Ruiz-Maldonado R. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, editors. Fitzpatrick’s dermatology in general medicine. 6th ed. New York: McGraw-Hill; 2003. pp. 543–57. [Google Scholar]
- Mehta TY, Prajapati LM, Mittal B, Joshi CG, Sheth JJ, Patel DB, et al. Association of HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson Syndrome among Indians. Indian J Dermatol Venereol Leprol. 2009;75:579–82. [PubMed] [Google Scholar]
- Paquet P, Piérard GE, Quatresooz P. Novel treatments for drug induced toxic epidermal necrolysis (Lyell’s syndrome) Int Arch Allergy Immunol. 2005;136:205–16. [PubMed] [Google Scholar]
From: Departments of Medicine, Kasturba Medical College, Mangalore, Manipal University, India1Departments of Pharmacology, Kasturba Medical College, Mangalore, Manipal University, India2Departments of Dermatology, Kasturba Medical College, Mangalore, Manipal University, IndiaCorrespondence: Dr. Mukta N. Chowta, Department of Pharmacology, Kasturba Medical College, Mangalore-575001, India. E-mail: firstname.lastname@example.org
Copyright and license
“This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.”